Chronic thrombotic microangiopathy secondary to chemotherapy for urothelial carcinoma in a patient with a history of wegener granulomatosis

Jacob G. Thomas, Sanjeev M Sethi, Suzanne M. Norby

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

We present the case of a 62-year-old man with a history of Wegener granulomatosis who developed chronic thrombotic microangiopathy attributed to gemcitabine chemotherapy. Wegener granulomatosis had been diagnosed 15 years earlier, and the patient was treated using cyclophosphamide and prednisone, then maintained on mycophenolate mofetil and prednisone. Four years previously, he had been treated with mitomycin C for urothelial carcinoma and at the time of presentation had developed significant anemia and thrombocytopenia after a course of gemcitabine and carboplatin due to metastasis of the carcinoma. He was managed using red blood cell and platelet transfusions but then developed acute kidney injury, along with progressive dyspnea and pulmonary infiltrates. Imaging studies showed bilateral ureteral obstruction requiring placement of nephrostomy tubes. Because of concern about a flare of Wegener granulomatosis after withdrawing maintenance immunosuppression in the context of the malignancy, a kidney biopsy was performed that showed chronic thrombotic microangiopathy, likely secondary to gemcitabine chemotherapy. Clinical, laboratory, and pathologic findings of this case are discussed to illustrate the natural history of thrombotic microangiopathy associated with gemcitabine chemotherapy.

Original languageEnglish (US)
Pages (from-to)799-802
Number of pages4
JournalAmerican Journal of Kidney Diseases
Volume57
Issue number5
DOIs
StatePublished - May 2011

Fingerprint

gemcitabine
Thrombotic Microangiopathies
Granulomatosis with Polyangiitis
Carcinoma
Drug Therapy
Prednisone
Mycophenolic Acid
Ureteral Obstruction
Erythrocyte Transfusion
Platelet Transfusion
Carboplatin
Mitomycin
Acute Kidney Injury
Thrombocytopenia
Dyspnea
Cyclophosphamide
Immunosuppression
Anemia
Maintenance
Neoplasm Metastasis

Keywords

  • chemotherapy
  • gemcitabine
  • Thrombotic microangiopathy
  • Wegener granulomatosis

ASJC Scopus subject areas

  • Nephrology

Cite this

Chronic thrombotic microangiopathy secondary to chemotherapy for urothelial carcinoma in a patient with a history of wegener granulomatosis. / Thomas, Jacob G.; Sethi, Sanjeev M; Norby, Suzanne M.

In: American Journal of Kidney Diseases, Vol. 57, No. 5, 05.2011, p. 799-802.

Research output: Contribution to journalArticle

@article{b7528d1131aa458ab1db268eef0e1f76,
title = "Chronic thrombotic microangiopathy secondary to chemotherapy for urothelial carcinoma in a patient with a history of wegener granulomatosis",
abstract = "We present the case of a 62-year-old man with a history of Wegener granulomatosis who developed chronic thrombotic microangiopathy attributed to gemcitabine chemotherapy. Wegener granulomatosis had been diagnosed 15 years earlier, and the patient was treated using cyclophosphamide and prednisone, then maintained on mycophenolate mofetil and prednisone. Four years previously, he had been treated with mitomycin C for urothelial carcinoma and at the time of presentation had developed significant anemia and thrombocytopenia after a course of gemcitabine and carboplatin due to metastasis of the carcinoma. He was managed using red blood cell and platelet transfusions but then developed acute kidney injury, along with progressive dyspnea and pulmonary infiltrates. Imaging studies showed bilateral ureteral obstruction requiring placement of nephrostomy tubes. Because of concern about a flare of Wegener granulomatosis after withdrawing maintenance immunosuppression in the context of the malignancy, a kidney biopsy was performed that showed chronic thrombotic microangiopathy, likely secondary to gemcitabine chemotherapy. Clinical, laboratory, and pathologic findings of this case are discussed to illustrate the natural history of thrombotic microangiopathy associated with gemcitabine chemotherapy.",
keywords = "chemotherapy, gemcitabine, Thrombotic microangiopathy, Wegener granulomatosis",
author = "Thomas, {Jacob G.} and Sethi, {Sanjeev M} and Norby, {Suzanne M.}",
year = "2011",
month = "5",
doi = "10.1053/j.ajkd.2011.01.017",
language = "English (US)",
volume = "57",
pages = "799--802",
journal = "American Journal of Kidney Diseases",
issn = "0272-6386",
publisher = "W.B. Saunders Ltd",
number = "5",

}

TY - JOUR

T1 - Chronic thrombotic microangiopathy secondary to chemotherapy for urothelial carcinoma in a patient with a history of wegener granulomatosis

AU - Thomas, Jacob G.

AU - Sethi, Sanjeev M

AU - Norby, Suzanne M.

PY - 2011/5

Y1 - 2011/5

N2 - We present the case of a 62-year-old man with a history of Wegener granulomatosis who developed chronic thrombotic microangiopathy attributed to gemcitabine chemotherapy. Wegener granulomatosis had been diagnosed 15 years earlier, and the patient was treated using cyclophosphamide and prednisone, then maintained on mycophenolate mofetil and prednisone. Four years previously, he had been treated with mitomycin C for urothelial carcinoma and at the time of presentation had developed significant anemia and thrombocytopenia after a course of gemcitabine and carboplatin due to metastasis of the carcinoma. He was managed using red blood cell and platelet transfusions but then developed acute kidney injury, along with progressive dyspnea and pulmonary infiltrates. Imaging studies showed bilateral ureteral obstruction requiring placement of nephrostomy tubes. Because of concern about a flare of Wegener granulomatosis after withdrawing maintenance immunosuppression in the context of the malignancy, a kidney biopsy was performed that showed chronic thrombotic microangiopathy, likely secondary to gemcitabine chemotherapy. Clinical, laboratory, and pathologic findings of this case are discussed to illustrate the natural history of thrombotic microangiopathy associated with gemcitabine chemotherapy.

AB - We present the case of a 62-year-old man with a history of Wegener granulomatosis who developed chronic thrombotic microangiopathy attributed to gemcitabine chemotherapy. Wegener granulomatosis had been diagnosed 15 years earlier, and the patient was treated using cyclophosphamide and prednisone, then maintained on mycophenolate mofetil and prednisone. Four years previously, he had been treated with mitomycin C for urothelial carcinoma and at the time of presentation had developed significant anemia and thrombocytopenia after a course of gemcitabine and carboplatin due to metastasis of the carcinoma. He was managed using red blood cell and platelet transfusions but then developed acute kidney injury, along with progressive dyspnea and pulmonary infiltrates. Imaging studies showed bilateral ureteral obstruction requiring placement of nephrostomy tubes. Because of concern about a flare of Wegener granulomatosis after withdrawing maintenance immunosuppression in the context of the malignancy, a kidney biopsy was performed that showed chronic thrombotic microangiopathy, likely secondary to gemcitabine chemotherapy. Clinical, laboratory, and pathologic findings of this case are discussed to illustrate the natural history of thrombotic microangiopathy associated with gemcitabine chemotherapy.

KW - chemotherapy

KW - gemcitabine

KW - Thrombotic microangiopathy

KW - Wegener granulomatosis

UR - http://www.scopus.com/inward/record.url?scp=79954580839&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79954580839&partnerID=8YFLogxK

U2 - 10.1053/j.ajkd.2011.01.017

DO - 10.1053/j.ajkd.2011.01.017

M3 - Article

C2 - 21411201

AN - SCOPUS:79954580839

VL - 57

SP - 799

EP - 802

JO - American Journal of Kidney Diseases

JF - American Journal of Kidney Diseases

SN - 0272-6386

IS - 5

ER -